Risk of Malignant Lymphoma in Patients with Inflammatory Bowel Diseases: A Dutch Nationwide Study

Department of Gastroenterology and Hepatology, Leiden University Medical Center, Leiden, Netherlands.
Inflammatory Bowel Diseases (Impact Factor: 4.46). 09/2011; 17(9):1837 - 1845. DOI: 10.1002/ibd.21582


Immune suppressant medications such as thiopurines and anti-tumor necrosis factor agents are important for maintaining disease control in most patients with inflammatory bowel diseases (IBDs); however, their use has been associated with the development of malignant lymphoma. The purpose of this Dutch nationwide study was to estimate the relative risk of malignant lymphoma in IBD patients.
IBD patients who developed a lymphoma between 1997 and 2004 were identified using the Dutch National Database of PALGA. Data from confirmed cases were collected from individual hospitals, including data on Epstein-Barr virus (EBV). The age-adjusted 8-year incidence of malignant lymphoma in the Netherlands was retrieved from the Central Bureau of Statistics.
Forty-two hospitals were visited and 285 matches evaluated in the total cohort of 17,834 IBD patients. Forty-four lymphomas were observed, resulting in a relative risk of 1.27 (95% confidence interval [CI]: 0.92-1.68). Only 19 of 44 patients (43%) were exposed to azathioprine/6-mercaptopurine (AZA/6-MP). Remarkably, 92% of patients (11/12) with EBV-positive lymphoma used AZA/6-MP, in contrast to only 19% patients (4/21) with EBV-negative lymphoma, suggesting a strong relation between EBV-positive lymphoma and thiopurine use.
This nationwide study does not suggest a significant overall increased risk for lymphoma in IBD patients. A distinct correlation between EBV-positive lymphoma and AZA/6-MP use was observed.

Download full-text


Available from: Marieke Pierik, Jun 08, 2015
6 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: This is an updated guideline prepared for the British Association of Dermatologists’ (BAD) Clinical Standards Unit, made up of the Therapy & Guidelines (T&G) Subcommittee and the Audit & Clinical Standards Subcommittee (A&CS). Members of the Clinical Standards Unit are: M.J. Tidman (Chairman T&G), L.C. Fuller (Chairman A&CS), J. McLelland, J. Lear, J. Hughes, A.J. McDonagh, S. Punjabi, N. Morar, D.A. Buckley, I. Nasr, P. Maycock (British National Formulary), S. Amin (British National Formulary), S.E. Hulley (British Dermatological Nursing Group), S.E. Haveron (BAD Scientific Administrator), M.F. Mohd Mustapa (BAD Clinical Standards Manager).
    British Journal of Dermatology 10/2011; 165(4):711-34. DOI:10.1111/j.1365-2133.2011.10575.x · 4.28 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The thiopurine drugs, 6-mercaptopurine (6-MP) and azathioprine, are efficacious in the arsenal of inflammatory bowel disease (IBD) therapy. Previous reports indicate that 6-thioguanine nucleotide (6-TGN) levels correlate with therapeutic efficacy, whereas high 6-methylmercaptopurine (6-MMP) levels are associated with hepatotoxicity and myelotoxicity. Due to their complex metabolism, there is wide individual variation in patient response therein, both in achieving therapeutic drug levels as well as in developing adverse reactions. Several strategies to optimize 6-TGN while minimizing 6-MMP levels have been adopted to administer the thiopurine class of drugs to patients who otherwise would not tolerate these drugs due to side-effects. In this report, we will review different approaches to administer the thiopurine medications, including the administration of 6-mercaptopurine in those unsuccessfully treated with azathioprine; co-administration of thiopurine with allopurinol; co-administration of thiopurine with anti-tumor necrosis factor α; 6-TGN administration; desensitization trials; and split dosing of 6-MP.
    World Journal of Gastroenterology 10/2011; 17(37):4166-73. DOI:10.3748/wjg.v17.i37.4166 · 2.37 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Biologics are generally safe and well tolerated. However, the risk of haematopoietic cancer in patients with inflammatory bowel disease receiving infliximab has been a growing concern. We report the first case of cutaneous lymphoma after short use of infliximab in 75-year old Caucasian man with a 7-year history of ulcerative colitis. Our current knowledge is not sufficient to rule out an increased risk of lymphoma associated with biologics, or allow definitive conclusions to be drawn about the association of infliximab and lymphoma. However, this case and others direct the attention to that both higher index of suspicion and closer follow up are required if patients are maintained on long-term infliximab together with other immunosuppressive therapy.
    Journal of Crohn s and Colitis 12/2011; 5(6):608-11. DOI:10.1016/j.crohns.2011.04.015 · 6.23 Impact Factor
Show more